Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 89, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 2018, 4:50 PM CDT for Clinton County, Jackson County, Jones County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 19, 2018, 5:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Jackson County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS53 KDVN 192150
SVRDVN
IAC045-097-105-192245-
/O.NEW.KDVN.SV.W.0089.180719T2150Z-180719T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
450 PM CDT THU JUL 19 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Jackson County in east central Iowa...
Southeastern Jones County in east central Iowa...
Northwestern Clinton County in east central Iowa...
* Until 545 PM CDT.
* At 449 PM CDT, a severe thunderstorm was located over Wyoming, or
12 miles northeast of Stanwood, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Maquoketa, Delmar, Wyoming, Oxford Junction, Lost Nation, Monmouth,
Nashville, Baldwin, Oxford Mills, Eden Valley Refuge, Maquoketa
Municipal Airport, Jackson County Fairgrounds, Buckhorn and Elwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4210 9058 4195 9059 4195 9107 4208 9105
TIME...MOT...LOC 2149Z 269DEG 14KT 4202 9098
HAIL...1.00IN
WIND...60MPH
$$
McClure3 follow-up statements
015
WWUS53 KDVN 192158
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
458 PM CDT THU JUL 19 2018
IAC045-097-105-192245-
/O.CON.KDVN.SV.W.0089.000000T0000Z-180719T2245Z/
Jackson IA-Jones IA-Clinton IA-
458 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN JACKSON...SOUTHEASTERN JONES AND NORTHWESTERN
CLINTON COUNTIES...
At 458 PM CDT, a severe thunderstorm was located near Monmouth, or 12
miles west of Maquoketa, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Maquoketa, Delmar, Wyoming, Oxford Junction, Lost Nation, Monmouth,
Nashville, Baldwin, Oxford Mills, Eden Valley Refuge, Maquoketa
Municipal Airport, Jackson County Fairgrounds, Buckhorn and Elwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4210 9058 4195 9059 4195 9107 4208 9105
TIME...MOT...LOC 2158Z 264DEG 21KT 4203 9090
HAIL...1.00IN
WIND...60MPH
$$
McClure582
WWUS53 KDVN 192208
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
508 PM CDT THU JUL 19 2018
IAC105-192217-
/O.CAN.KDVN.SV.W.0089.000000T0000Z-180719T2245Z/
Jones IA-
508 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4210 9058 4195 9059 4195 9090 4208 9090
TIME...MOT...LOC 2207Z 264DEG 22KT 4203 9078
$$
IAC045-097-192245-
/O.CON.KDVN.SV.W.0089.000000T0000Z-180719T2245Z/
Jackson IA-Clinton IA-
508 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN JACKSON AND NORTHWESTERN CLINTON COUNTIES...
At 507 PM CDT, a severe thunderstorm was located over Nashville, or
near Maquoketa, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Maquoketa, Delmar, Lost Nation, Monmouth, Nashville, Baldwin,
Maquoketa Municipal Airport, Jackson County Fairgrounds, Buckhorn,
Elwood and Eden Valley Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4210 9058 4195 9059 4195 9090 4208 9090
TIME...MOT...LOC 2207Z 264DEG 22KT 4203 9078
HAIL...1.00IN
WIND...60MPH
$$
McClure905
WWUS53 KDVN 192215
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
515 PM CDT THU JUL 19 2018
IAC045-097-192225-
/O.CAN.KDVN.SV.W.0089.000000T0000Z-180719T2245Z/
Jackson IA-Clinton IA-
515 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON AND
NORTHWESTERN CLINTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4210 9058 4195 9059 4195 9090 4208 9090
TIME...MOT...LOC 2213Z 269DEG 14KT 4203 9074
$$
McClureWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:12 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 19, 2:12 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 212 PM CDT Thu Jul 19 2018 .SYNOPSIS... Issued at 211 PM CDT Thu Jul 19 2018 The elevated showers and thunderstorms have now pushed east towards northeast Illinois, with increasing temperatures, increasing dewpoints, and increasing southeast winds behind them. It appears that we will have sufficient CAPE and convergence for another round of storms over the area this afternoon and evening. Shear will be conducive for rotating updrafts, and bowing line segments. && .SHORT TERM...(This Evening through Friday) ISSUED AT 211 PM CDT Thu Jul 19 2018 The evening storms should initially be lined up along the cold front, though some additional overnight activity may be in narrow bands of showers and storms. Rainfall over 1 inch will certainly be possible in any storm tonight, and any repeat storms certainly could bring 2 inches. Amount similar to that already fell this morning. Shear supports rotating storms with 20 to 25 kts of surface to 1 Km shear, and 40 kts of deep layer shear. Thus, supercells are likely, with bowing line segments in mature linear convection as well. This event will likely come in two bands. The first seems to already forming in out northwest, the other near I-35 as of 2 PM. More an more, I believe that the first of these waves will be the main evening event. We will watch this, and begin issuing products specifically above this line soon. Overnight, the activity should become less intense, though some small hail will be possible as the cooler air aloft arrives overnight when the upper low nears the area. That upper low should at least support showers and a few brief storms through the day Friday, mainly in the northeast. Temperatures are a struggle, as we have hot air to the southwest, and warmer air to the east, and rain cooled air in place, which is slowly warming. We'll stay close to models on lows and highs, and go with mid to upper 60s tonight, followed by mid 70s north to lower 80s south Friday. .LONG TERM...(Friday Night through Thursday) ISSUED AT 211 PM CDT Thu Jul 19 2018 Little change to the long term forecast as a slow moving vertically stacked system will lumber east. With cold air aloft over the area, daytime heating could lead to showers and isolated thunderstorms, especially across eastern areas. This will continue until the low finally moves east of the area. Overall the pattern is such that cooler and drier air is expected this weekend across most of the area. Sunday, the chance for isolated showers and storms will be across Bureau and Putnam counties, otherwise the rest of the area should be quiet. Into next week, the current forecast has dewpoints returning to the 60s, but no 70 degree dewpoints. While the air will become more moist, from a sensible weather point of view it should be typical summer with slighly drier air with temps in the 80s and lows in the 60s at night. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1238 PM CDT Thu Jul 19 2018 Thunderstorms with IFR conditions will continue to move east along and south of Interstate 80 in Illinois early this afternoon. Additional storms are expected to develop and spread across all of eastern Iowa this evening, in the 21Z to 02Z period, and into Illinois after 00Z. Damaging winds are possible in this afternoon and evening storm chance. Once they exit to the east, mainly dry conditions can be expected overnight and Friday, with some scattered very brief showers at times being the only weather beyond northwest winds around 10 to 20 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...Gibbs AVIATION...Ervin
Hazardous weather outlook, Jul 19, 4:11 AM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 411 AM CDT Thu Jul 19 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 411 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Slow moving thunderstorms with heavy rainfall may lead to minor flooding over portions of east central Iowa this morning. Scattered thunderstorms will affect much of the outlook area through the day with locally heavy rainfall and cloud to ground lightning the primary threats. Severe storms will be possible from late afternoon through this evening. The Storm Prediction Center has a Slight Risk west of a line from Independence through Muscatine, Iowa to Macomb, Illinois. A Marginal Risk is in place for the remainder of the outlook area. The main severe risk threats will be damaging wind and large hail. An isolated tornado is possible. Widespread rain and thunderstorms are expected to continue overnight over east central Iowa into northwest Illinois. Severe weather is not expected, but there will continue to be a threat of locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms are expected again Friday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening. Sheets
In the hours before
Local storm report, Jul 19, 11:09 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 AM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
07/19/2018 M1.55 INCH BENTON IA PUBLIC
FORMER SPOTTER BE61.
&&Special weather statement, Jul 19, 11:19 AM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1119 AM CDT THU JUL 19 2018
ILC067-071-109-187-191700-
Hancock-Henderson-Warren-McDonough-
1119 AM CDT THU JUL 19 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK...HENDERSON...
SOUTHWESTERN WARREN AND MCDONOUGH COUNTIES UNTIL NOON CDT...
At 1119 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Colusa to near Bowen. Movement was
northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4020 9119 4060 9130 4064 9124 4064 9119
4066 9113 4070 9111 4073 9112 4098 9075
4028 9051 4028 9091 4019 9091
TIME...MOT...LOC 1619Z 238DEG 27KT 4057 9123 4016 9112
ErvinSpecial weather statement, Jul 19, 2:53 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
253 PM CDT THU JUL 19 2018
IAC019-031-055-105-113-192030-
Buchanan-Cedar-Jones-Delaware-Linn-
253 PM CDT THU JUL 19 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BUCHANAN...NORTHWESTERN CEDAR...WESTERN JONES...SOUTHERN DELAWARE AND
LINN COUNTIES UNTIL 330 PM CDT...
At 252 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ryan to near Fairfax. Movement was
east at 35 mph.
Winds of 30 to 40 mph and half inch hail are possible with these
storms.
Those attending the Jones County Fair in Monticello are in the path
of these storms and should prepare for the expected weather
conditions.
This includes Interstate 380 between mile markers 14 and 34.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4232 9113 4191 9119 4188 9183 4190 9183
4241 9170 4244 9113
TIME...MOT...LOC 1952Z 259DEG 32KT 4235 9158 4189 9173
McClureSpecial weather statement, Jul 19, 3:22 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
322 PM CDT THU JUL 19 2018
IAC031-055-061-105-113-192115-
Cedar-Dubuque-Jones-Delaware-Linn-
322 PM CDT THU JUL 19 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CEDAR...
SOUTHWESTERN DUBUQUE...JONES...SOUTHEASTERN DELAWARE AND EASTERN LINN
COUNTIES UNTIL 415 PM CDT...
At 318 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hopkinton to near Mount Vernon.
Movement was east at 25 mph.
Winds of 30 to 40 mph and half inch hail are possible with these
storms.
These storms will be near...
Hopkinton around 330 PM CDT.
Monticello around 340 PM CDT.
Mechanicsville and Worthington around 345 PM CDT.
Morley around 350 PM CDT.
Cascade around 355 PM CDT.
Olin around 400 PM CDT.
Wyoming around 415 PM CDT.
Other locations impacted by these storms include Matsell Bridge
Natural Area, Jones County Fairgrounds, Fillmore, Pictured Rocks
Wildlife Area, Wapsipinicon State Park, Fillmore Recreation Area,
Hale, Buck Creek, Camp Courageous and Scotch Grove.
Those attending the Jones County Fair in Monticello are in the path
of these storms and should prepare for the expected weather
conditions.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4240 9085 4230 9088 4229 9090 4225 9090
4191 9101 4189 9151 4240 9138
TIME...MOT...LOC 2018Z 263DEG 22KT 4236 9132 4192 9147
McClureLocal storm report, Jul 19, 4:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 SSW CENTER JUNCTION 42.08N 91.11W
07/19/2018 E0.88 INCH JONES IA TRAINED SPOTTER
&&Special weather statement, Jul 19, 4:39 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
439 PM CDT THU JUL 19 2018
IAC045-097-105-192245-
Jackson-Jones-Clinton-
439 PM CDT THU JUL 19 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JACKSON...
SOUTHEASTERN JONES AND NORTHWESTERN CLINTON COUNTIES UNTIL 545 PM
CDT...
At 439 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Zwingle to near Oxford Junction.
Movement was east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4228 9043 4226 9042 4195 9068 4196 9113
4228 9085 4229 9043
TIME...MOT...LOC 2139Z 257DEG 17KT 4224 9072 4197 9105
McClureThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:44 AM CDT | Special Weather Statement | DVN | Keokuk | 61 min |
| Jul 19, 6:50 AM CDT | Special Weather Statement | DVN | Iowa | 40 min |
| Jul 19, 2:53 PM CDT | Special Weather Statement | DVN | Linn | 37 min |
| Jul 19, 3:22 PM CDT | Special Weather Statement | DVN | Jones | 53 min |
| Jul 19, 4:05 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 25 min |
| Jul 19, 4:39 PM CDT | Special Weather Statement | DVN | Jackson | 66 min |
| Jul 19, 4:54 PM CDT | Tornado Warning | DVN | Keokuk | 51 min |
| Jul 19, 5:26 PM CDT | Tornado Warning | DVN | Jefferson, Van Buren | 49 min |
| Jul 19, 5:59 PM CDT | Tornado Warning | DVN | Van Buren | 44 min |
| Jul 19, 6:23 PM CDT | Tornado Warning | DVN | Lee, Van Buren | 67 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.